Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 48, NWS Birmingham, AL

February 18, 20205 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Feb 18, 2020, 7:03 AM CST for 5 counties in Alabama. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Feb 18, 2020, 7:03 AM CST (13:03 UTC)
Expired
Feb 18, 2020, 1:44 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Chambers County, AL, Elmore County, AL, Macon County, AL, Randolph County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 68 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tallapoosa River at Wadley (WDLA1).

Action stage
13 ft
Minor stage
13 ft
Moderate stage
20 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02414501, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

429 
WGUS44 KBMX 181303
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
703 AM CST Tue Feb 18 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tallapoosa River At Wadley Affecting Chambers...Elmore...Macon...
  Randolph and Tallapoosa Counties.

.Heavy rainfall has occurred within the past 12 hours over the 
Tallapoosa River at Wadley...and a flood warning is now in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas. Turn Around...Don't Drown. 

Another statement will be issued by Wednesday morning...or sooner if 
conditions warrant.

&&

ALC017-051-087-111-123-190102-
/O.NEW.KBMX.FL.W.0048.200218T1303Z-200219T0353Z/
/WDLA1.1.ER.200218T0855Z.200218T1200Z.200218T1553Z.NO/
703 AM CST Tue Feb 18 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for the Tallapoosa River At Wadley.
* until this evening...or until the warning is cancelled.
* At 6:00 AM Tuesday The stage Was 13.4 feet. 
* Flood stage is 13 feet. 
* Forecast...The river is expected to crest soon and could 
  remain above flood stage through this evening.
* Impact...At 13 feet...Flooding of pasture lands in the area occurs
  and cattle and farm equipment should be moved to higher ground if 
  higher stages are forecast.

&&

LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
          3308 8558 3321 8561         

$$
2 follow-up statements
058 
WGUS84 KBMX 181501
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
901 AM CST Tue Feb 18 2020


...The flood warning continues for the Tallapoosa River At Wadley...
...The flood warning continues for the Tallapoosa River At The 
Tallapoosa Water Plant...

.Minor flooding continues along the lower Tallapoosa River...
and a flood warning remains in effect at Wadley and at the 
Tallapoosa Water Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Wednesday morning...or sooner if 
conditions warrant.

&&

ALC017-051-087-111-123-190301-
/O.EXT.KBMX.FL.W.0048.000000T0000Z-200219T2230Z/
/WDLA1.1.ER.200218T0855Z.200218T1800Z.200219T1030Z.NO/
901 AM CST Tue Feb 18 2020

...Flood Warning extended until Wednesday afternoon...
The Flood Warning continues for
  The Tallapoosa River At Wadley.
* until Wednesday afternoon...or until the Warning is cancelled.
* AT 8:00 AM Tuesday the stage was 13.8 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13 feet. 
* Forecast...The river will continue rising to near 14.3 feet by this
  afternoon. The river will fall below flood stage early Wednesday.
* Impact...At 13 feet...Flooding of pasture lands in the area occurs
  and cattle and farm equipment should be moved to higher ground if 
  higher stages are forecast.

&&

LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
          3308 8558 3321 8561         

$$

ALC051-101-190301-
/O.CON.KBMX.FL.W.0045.000000T0000Z-200221T2000Z/
/MGYA1.1.ER.200212T0916Z.200215T0900Z.200221T0800Z.NO/
901 AM CST Tue Feb 18 2020

The Flood Warning continues for
  The Tallapoosa River At The Tallapoosa Water Plant.
* until Friday afternoon...or until the Warning is cancelled.
* AT 8:00 AM Tuesday the stage was 24.0 feet. 
* Minor flooding is forecast.
* Flood stage is 25 feet. 
* Forecast...Rise above flood stage by Wednesday evening and 
  continue to rise to near 25.2 feet by Thursday morning. The river 
  will fall below flood stage by early Friday morning.
* Impact...At 25 feet...Lower Wetumpka Road starts to flood. 
  Extensive flooding of low lands occurs and livestock and farm 
  equipment should be moved to higher ground.

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$
179 
WGUS84 KBMX 181944
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
144 PM CST Tue Feb 18 2020


...The flood warning is cancelled for the Tallapoosa River At 
Wadley...

.Levels have fallen below flood stage at Wadley...and the flood 
warning is no longer in effect there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement issued for this event.

&&

ALC017-051-087-111-123-182014-
/O.CAN.KBMX.FL.W.0048.000000T0000Z-200219T2230Z/
/WDLA1.1.ER.200218T0855Z.200218T1430Z.200218T1554Z.NO/
144 PM CST Tue Feb 18 2020

The Flood Warning is cancelled for
  The Tallapoosa River At Wadley.
* AT  1:00 PM Tuesday the stage was 10.8 feet. 
* Fell below flood stage at 9:55 AM Tuesday.
* Flood stage is 13 feet. 
* Forecast...The river will continue to fall the next few days.
* Impact...At 13 feet...Flooding of pasture lands in the area occurs
  and cattle and farm equipment should be moved to higher ground if 
  higher stages are forecast.

&&

LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
          3308 8558 3321 8561         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 18, 5:42 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 18, 5:42 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
542 AM CST Tue Feb 18 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0320 AM CST Tue Feb 18 2020/

Through Wednesday.

Rain chances will remain high through the morning in the east as the
first wave moves out of the area. Clouds remain thick for the day as
we await a second wave to work into the region during the afternoon.
With the possible break in rain, temperatures will have a chance to
get up into the mid 60s north to low 70s south before the widespread
rains set up after 3 pm. Once the sun sets the front will begin to
work through the region. Look for the front to be near or just south
of the I-85 corridor by sunrise on Wednesday. Lows for the night
will drop into the 40s in the northwest behind the front, to upper
50s ahead of the front. There is a growing concern for flooding
potential across portions of Central Alabama as the rain and storms
will train over an area that already received or will be receiving
1/2 to 1" of rain through sunrise this morning. There is a
possibility that the same areas could receive another 1.5 to 2.5" by
this time Wednesday morning. Given the fact the ground is still
quite saturated and creeks and streams are still quite high, this
amount of rain over a short window could result in localized flash
flooding. Therefore we have issued a Flash Flood Watch through 6 AM
Wednesday.

The front clears the area Wednesday morning before stalling out to
our south. Much of the afternoon will be dry across the area. By the
evening hours, southerly flow will return and lift moisture up and
over the front, thus increasing rain chances across the south and
eventually into the north overnight. Exactly how far north it works
by sunrise Thursday is questionable, but at this time it appears the
best chances will be along and south of the I-22/I-20 corridors.

16

.LONG TERM...
/Updated at 0320 AM CST Tue Feb 18 2020/

Thursday through Tuesday.

The cold front is stalled across our southern most counties as
another upper level shortwave trough lifts northeastward through the
area. This will lead to widespread rain along and to the north of
the frontal boundary most of the day. This round of rain will
generally be light stratiform rain with 0.5 - 1.5 inches total
with the highest chances in the southern half of Central AL.
Temps won't increase much due to the cold front remaining to our
south, so look for highs in the 40s. Lack of instability will
prevent any convective potential.

A secondary surge of cold/dry air finally pushes the rain south and
east of our area Thursday night, and by Friday morning, temperatures
across the north will have dropped into the upper 20s to low 30s.
Friday and Saturday will have mostly clear skies with highs in the
50s.

A trough moves through the Rockies and develops a surface low that
lifts through the Great Plains Sunday night into Monday. Guidance
continues to show this system bringing our next chance for rain, but
models have struggled with how the trough will evolve and what the
track of the low will be. Therefore, I've continued trending PoPs up
Sunday afternoon through Tuesday, but will hold off mentioning any
thunderstorm chances until guidance comes into better agreement.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Messy TAFs for the next 24 hours and longer. Generally IFR/MVFR
out there this morning as round 1 of rain works through. This
wave will clear later this morning and could potentially see some
VFR ceilings after 21z through 3z in the south. After that the
next round works in and we will see lower ceilings and
rain/isolated storms once again.

16

&&

.FIRE WEATHER...

Widespread rain is expected today through Wednesday. Highest
amounts of rainfall through this period will be along and south
of I-20. Low clouds and patchy fog are expected tonight, with
cloud decks remaining below 1kft through at least Tuesday evening.
Winds will be from the south ahead of an approaching front, then
becoming northerly as the front moves southward Tuesday night and
Wednesday. A second round of rain moves in Thursday behind the
front. Rain chances finally end Friday through Saturday as high
pressure builds in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  47  55  42  44 / 100  90  30  40  60
Anniston    68  49  55  43  46 / 100 100  40  50  70
Birmingham  69  48  55  44  46 / 100  90  30  60  70
Tuscaloosa  70  49  56  46  48 / 100  90  30  70  80
Calera      69  50  56  45  47 / 100 100  40  70  80
Auburn      68  56  58  45  46 /  90 100  60  80  90
Montgomery  74  57  61  48  50 /  90 100  60  90  90
Troy        73  61  62  49  50 /  60  80  60  90  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late tonight for the following
counties: Autauga...Bibb...Calhoun...Chambers...Chilton...Clay...
Cleburne...Coosa...Elmore...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Perry...Pickens...Randolph...Shelby...
St. Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...
Walker.

&&
Hazardous weather outlook, Feb 18, 6:59 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
659 AM CST Tue Feb 18 2020

ALZ011>015-017>050-191600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
659 AM CST Tue Feb 18 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Brief areas of dense fog will be possible through 10 am across the
southeast portions of Central Alabama. Visibilities may drop to one
mile or less at times.

Moderate to heavy rain today and tonight may lead to localized flash
flooding in low-lying or poor drainage areas. Rainfall totals
expected to be one to three inches with locally higher amounts.

Many river basins across Central Alabama are in flood stage. Please
see the latest river statements for specific details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

River basins will continue to experience flooding over the next
several days. Please see the latest river statements for specific
details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and tonight for flooding.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 11:52 PM CSTSpecial Weather StatementBMXMarion23 min
Feb 18, 2:57 AM CSTFlash Flood WatchBMXAutauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 24 more22 hr
Feb 18, 6:56 AM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bullock, Dallas, Elmore, Lowndes and 3 more3 hr
Feb 18, 10:40 AM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston6 hr
Feb 18, 12:45 PM CSTAreal Flood WarningBMXCherokee48 hr
Feb 18, 1:30 PM CSTAreal Flood WarningBMXBlount, Cherokee, Etowah, St. Clair6 hr
Feb 18, 2:52 PM CSTAreal Flood AdvisoryBMXFayette, Jefferson, Pickens, Tuscaloosa, Walker6 hr
Feb 18, 4:23 PM CSTSpecial Weather StatementBMXTuscaloosa52 min
Feb 18, 4:31 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston5 hr
Feb 18, 4:45 PM CSTAreal Flood AdvisoryBMXCalhoun, Cleburne, Jefferson, St. Clair, Shelby, Talladega6 hr
Feb 18, 5:43 PM CSTFlash Flood WarningBMXJefferson, Shelby, Tuscaloosa3 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.